Vermont, 2021

Winter Storm and Winter Weather in Vermont, April 15 to 16, 2021

April 15 to 16, 2021 · NWS BTV · 8 events in 8 counties and zones

A closed upper level low across te Great Lakes on April 15th moved over the NYC vicinity on January 16th. A secondary surface low formed off the Delmarva coast on the night of the 15th and moved into the Gulf of Maine on the 16th.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A closed upper level low across te Great Lakes on April 15th moved over the NYC vicinity on January 16th. A secondary surface low formed off the Delmarva coast on the night of the 15th and moved into the Gulf of Maine on the 16th. This brought steady precipitation to much of Vermont during the 15th into the 16th. Initially, the atmosphere was too mild for snow, but as the upper low moved closer to VT and the coastal low became the predominate system, colder air eventually worked from higher to lower elevations, especially in southern and eastern VT.

Snowfall amounts across central and eastern VT were generally 1 to 3 inches in the deeper valleys, 3 to 6 inches between 800-1500 feet and 6 to 10 inches above 1500 feet.

Impacts were marginal, other than some travel issues on roads above 1200-1500 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Apr 15, 9:32 PM EST, 28 minutes earlier.

Area forecast discussion, Apr 15, 9:32 PM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
1032 PM EDT Thu Apr 15 2021

.SYNOPSIS...
Widespread rain will transition to mountain snow late this
evening and continue throughout the day on Friday. Generally
drier conditions are forecast for the weekend, but some spotty
showers are possible. Unsettled conditions continue into next
week with on and off chances for showers.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
As of 1032 PM EDT Thursday... Winter Storm Warnings and Winter
Weather Advisories remain in effect now through 8 PM Friday for
portions of central and southern Vermont as well as Essex County
in New York. Forecast remains on track, with precipitation
ending over the St. Lawrence Valley but persisting elsewhere.
Snow levels have continued falling, allowing for some light
accumulations on grassy surfaces even to areas below 1000 feet
in eastern Vermont based on area webcams. While valley locations
are seeing snowflakes, relatively warm surface temperatures in
the upper 30s to low 40s over will preclude accumulations for
the next few hours. However, with this update, I have broadened
areal coverage of snow accumulations in northeastern New York
and eastern Vermont, as periods of heavier snowfall will help
cool the air and the ground temperatures, supporting light
snowfall across most low elevation sites in the overnight hours
outside of the Champlain Valley where relatively mild air will
exist due to a southeast low-level jet.

Previous Discussion... We should start to see a transition to
snow above 1500 feet around 8 PM this evening, while locations
below 1500 ft will see a mix of rain and snow. During this time,
the coastal surface low will continue to track along the East
Coast causing the area of heaviest precipitation to become
focused across south- central Vermont, especially along and atop
the eastern slopes of the Green Mountains. Wet mountain snow
will be heavy at times, especially during the overnight hours.
For such reasons, isolated power outages are possible.

Precipitation will continue throughout the day on Friday either
as rain, a rain/snow mix, or snow depending on elevation.
Temperatures will remain on the chilly side for Friday thanks to
cold air advection and ongoing precipitation with highs only in
the upper 30s to low 40s. By Friday night, precipitation will
begin to wane from west to east. Not a lot of change to the
overall snow totals with areas above 1500 ft across south-
central Vermont expected to receive 6 to 12 inches, while areas
above 1500 ft across north-central Vermont and the high peaks of
the Adirondacks expected to receive 2 to 6 inches by Friday
night. Elsewhere, then an inch expected.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
As of 336 PM EDT Thursday...By Saturday morning, precipitation
will have mostly come to an end as the surface low ejects
eastward into the Atlantic. Still, we could see a few lingering
mountains snow showers early in the day. Temperatures will be
slow to recover on Saturday as we remain under northerly flow
and cloudy skies. Highs will be in the 40s with overnight lows
Saturday night into Sunday morning in the 30s.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 336 PM EDT Thursday...A general trend toward drier
weather is expected for the Sunday/Monday time frame with weak
high pressure in the lower levels. A few weak, shortwave ripples
still traverse the area aloft during this time period however,
so the idea of widely scattered, diurnally forced showers mainly
across elevated terrain still appears reasonable. Temperatures
rebound to seasonably mild levels with 50s expected on Sunday,
and mid 50s to around 60 by Monday.

Looking further out, a cold front is still on track to swing
through the area during the mid-week time frame with renewed
chances of showers. Consensus blends suggest the timing has
slowed slightly, focused mainly in the Tuesday night/Wednesday
morning time frame so have adjusted solid chance PoPs
accordingly. Some nominal mix/changeover to wet snow is also
possible across the northern high terrain as post-frontal
thermal profiles cool aloft. Any accumulations would be minor
however. Behind this feature a general return to dry and
slightly cooler weather is expected by the end of the work week.

&&

.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
Through 00Z Saturday...Rain is still lifting across our area
and is yet to show a changeover to snow at this time, though it
is still expected overnight. Most of our sites are still VFR,
exceptions are MPV which is MVFR, SLK and MSS are both bouncing
between MVFR and IFR closer to original low pressure system.
Will see a transition to rain or a rain snow mix, especially at
RUT and MPV after 03z. Winds are still southeasterly at all
terminals and gusting at times at BTV. As low strengthens over
New England coast, northerly flow will develop and ceilings will
drop to IFR levels when that happens during Friday morning
hours. The MVFR and IFR conditions should last from 12z through
the end of the TAF period, even as precipitation starts to taper
off late in the period. Visibilities will be most restricted in
areas of snow, down to 1SM at times, and as we transition back
to rain after 15Z, we should see visibilities improve.

Outlook...

Friday Night: Mainly MVFR, with local IFR possible. Chance RA,
Chance SHRA, Chance SN, Chance SHSN.
Saturday: Mainly VFR, with areas MVFR possible. Slight chance
SHRA.
Saturday Night: Mainly VFR, with local MVFR possible. NO SIG WX.
Sunday: Mainly VFR, with areas MVFR possible. Chance SHRA.
Sunday Night: VFR. NO SIG WX.
Monday: Mainly VFR, with areas MVFR possible. Slight chance SHRA.
Monday Night: VFR. NO SIG WX.
Tuesday: VFR. Slight chance SHRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Winter Storm Warning until 8 PM EDT Friday for VTZ012-018-019.
     Winter Weather Advisory until 8 PM EDT Friday for VTZ008-010.
NY...Winter Weather Advisory until 8 PM EDT Friday for NYZ034.

&&

SYNOPSIS...Hammond/Lahiff
NEAR TERM...Hammond/Kutikoff
SHORT TERM...Hammond
LONG TERM...JMG
AVIATION...Neiles
Hazardous weather outlook, Apr 15, 6:53 AM EST, 15 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
753 AM EDT Thu Apr 15 2021

NYZ026>031-035-087-VTZ001>007-009-011-016-017-161200-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Eastern Essex-Southwestern St. Lawrence-Grand Isle-Western Franklin-
Orleans-Essex-Western Chittenden-Lamoille-Caledonia-Western Addison-
Western Rutland-Eastern Franklin-Eastern Chittenden-
753 AM EDT Thu Apr 15 2021

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ034-VTZ008-010-161200-
Western Essex-Washington-Orange-
753 AM EDT Thu Apr 15 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 PM
EDT FRIDAY...

This Hazardous Weather Outlook is for northern New York and central
Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ012-018-019-161200-
Windsor-Eastern Addison-Eastern Rutland-
753 AM EDT Thu Apr 15 2021

...WINTER STORM WARNING IN EFFECT FROM 8 PM THIS EVENING TO 8 PM EDT
FRIDAY...

This Hazardous Weather Outlook is for central Vermont and southern
Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather, 2 winter storm. Local standard time, as filed.

Winter Storm, Eastern Rutland

When
April 15, 10:00 PM EST to April 16, 3:00 PM EST
Where
Eastern Rutland forecast zone
Property damage
$10,000
Reported by
Public
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 1 to 3 inches along the foothills of the eastern Rutland county to 6 to 10 inches from 1500 feet and higher. Some specifics include; 10 inches in Mount Holly, 7 inches at Killington and East Wallingford.

Winter Storm, Windsor

When
April 15, 10:00 PM EST to April 16, 3:00 PM EST
Where
Windsor forecast zone
Property damage
$10,000
Reported by
Public

Snowfall amounts ranged from 2 to 4 inches in the CT River Valley, quickly to 4 to 8 inches above 1200 feet to nearly a foot at some communities around 1800 feet. Some specifics include; 11 inches in Ludlow and Bridgewater, 9 inches in Cavendish with 4 inches in Plymouth, Woodstock and Hartland.

Winter Weather, Caledonia

When
April 16, 12:00 AM EST to 5:00 PM EST
Where
Caledonia forecast zone
Reported by
CoCoRaHS
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Wet snowfall amounts ranged from 1 to 2 inches in the deeper valleys to up to 6 inches in the Wheelock range near Walden.

Winter Weather, Orleans

When
April 16, 12:00 AM EST to 5:00 PM EST
Where
Orleans forecast zone
Reported by
CoCoRaHS
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

Wet snowfall amounts ranged from 1 to 2 inches in the deeper valleys to up to 6 inches in higher terrain of the northern Green Mountains.

Winter Weather, Essex

When
April 16, 12:00 AM EST to 5:00 PM EST
Where
Essex forecast zone
Reported by
CoCoRaHS
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

Wet snowfall amounts ranged from 1 to 2 inches in the deeper valleys to up to 4-5 inches in higher terrain.

Winter Weather, Orange

When
April 16, 12:00 AM EST to 3:00 PM EST
Where
Orange forecast zone
Reported by
CoCoRaHS
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

Wet snowfall amounts ranged from 2 to 3 inches in the deeper valleys with up to 6-8 inches in the higher elevations of the eastern side of VT's Green Mountains.

Winter Weather, Washington

When
April 16, 12:00 AM EST to 3:00 PM EST
Where
Washington forecast zone
Reported by
CoCoRaHS
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

Wet snowfall amounts ranged from 2 to 3 inches in the deeper valleys with up to 6-8 inches in the higher elevations of VT's Green Mountains.

Winter Weather, Eastern Addison

When
April 16, 12:00 AM EST to 3:00 PM EST
Where
Eastern Addison forecast zone
Reported by
CoCoRaHS
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Wet snowfall amounts ranged from a Trace to 1 inch in the Champlain Valley, 2 to 4 inches in communities immediately along the western foothills to locally 6 inches at higher elevations.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2021Every state in 2021This day in weather historyWarnings in Vermont, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 943826, 943827, 943830, 943831, 943832, 943833, 943834, 943835.